Alert archive / Montana / River Flood Warnings in 2008
River Flood Warning 1, NWS Great Falls, MT
NWS Great Falls, MT issued this river flood warning at May 21, 2008, 2:31 PM MDT for Beaverhead County, Madison County, Montana. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- May 21, 2008, 2:31 PM MDT (20:31 UTC)
- Expired
- May 22, 2008, 8:15 AM MDT
- In force
- 18 hr
- Issued by
- NWS Great Falls, MT
- Flood severity
- Minor
Counties Beaverhead County, MT, Madison County, MT
The radar
The Pocatello radar (KSFX), 236 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Big Hole River near Melrose (MLRM8). The gauge peaked at 6.15 ft at May 21, 2008, 3:00 PM MDT.
- Action stage
- 5 ft
- Minor stage
- 6 ft
- Moderate stage
- 7.5 ft
- Major stage
- 8 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06025500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this river flood warning went out at May 21, 11:48 AM MDT, 2 hours 43 minutes earlier.
Area forecast discussion, May 21, 11:48 AM MDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GREAT FALLS MT 1148 AM MDT WED MAY 21 2008 UPDATED AVIATION SECTION .UPDATE... CURRENT FORECAST LOOKS IN PRETTY GOOD SHAPE. THIS MORNING ONE AREA OF SHOWERS WAS MOVING NORTH ALONG THE EAST SLOPES OF THE ROCKY MOUNTAINS. ANOTHER BAND OF SHOWERS OVER FAR SOUTHEAST IDAHO WILL MOVE NORTH INTO CENTRAL MONTANA THIS AFTERNOON. MAIN CHANGE TO THE FORECAST WAS TO SPREAD THE LIKELY POPS FARTHER W. ALSO RAISED SNOW LEVELS FOR TODAY AND INCREASED THE AMOUNT OF PRECIPITATION FORECAST OVER THE EASTERN PORTION OF SOUTHWEST MONTANA AND CENTRAL MONTANA. CURRENT TEMPERATURES OVER CENTRAL MONTANA ARE NEAR OR AT FORECAST HIGHS FOR TEMPERATURES ARE NOT EXPECTED TO RISE THE REST OF TODAY AND COULD FALL. BLANK && .AVIATION... UPDATED 1738Z. A MAJOR PRECIPITATION PRODUCING STORM SYSTEM WILL AFFECT AREA TERMINALS DURING THE NEXT 24 HOURS. PREVAILING VFR FLIGHT CONDITIONS WILL QUICKLY DETERIORATE TO MVFR CONDITIONS BY 00Z...WITH RAIN EXPECTED AT ALL AREA TERMINALS AFTER 00Z AND CONTINUING THROUGHOUT THE REMAINDER OF THE FORECAST PERIOD. SURFACE WINDS WILL GUST TO 30KT NEAR KCTB AND KHLN THRU 03Z AS WELL. ZUMPFE && .HYDROLOGY... THE REGION WILL BE UNDER THE INFLUENCE OF A NEARLY STATIONARY LOW PRESSURE TROUGH DURING THE NEXT SEVERAL DAYS. PRECIPITATION WILL BE SHOWERY TODAY BUT WIDESPREAD RAIN...AND SNOW AT HIGHER ELEVATIONS...WILL DEVELOP TONIGHT AND CONTINUE INTO THE WEEKEND. LOCAL FLOODING IS POSSIBLE AND THE CURRENT FLOOD WATCH WILL BE CONTINUED. THE LATEST FORECAST FOR THE BIG HOLE RIVER NEAR MELROSE IS FOR LEVELS TO RISE ONE HALF FOOT ABOVE FLOOD STAGE BY NOON TODAY...THUS THE CURRENT FLOOD ADVISORY WILL BE CONTINUED FOR MADISON COUNTY. && .PREV DISCUSSION... /ISSUED 600 AM MDT WED MAY 21 2008/ TODAY THROUGH FRIDAY...AN UPPER LEVEL HIGH PRESSURE RIDGE IS OVER MONTANA DAKOTA BORDER WHILE A LOW PRESSURE TROF HAS BECOME NEARLY STATIONARY OVER THE IDAHO PANHANDLE. SURFACE LOW PRESSURE IS MOVING THROUGH SOUTH CENTRAL MONTANA WITH STRONG HEIGHT RISES WEST OF THE DIVIDE...AND A BIG DROP IN TEMPS BEHIND THE COLDFRONT. THE AIRMASS HAS STABILIZED AND WORRIES OVER CONVECTION HAVE TURNED TO PRECIP AMOUNTS AND SNOW LEVELS. SHOWERS WILL CONTINUE TODAY BUT FLOW BECOMES UPSLOPE DURING THE EVENING...WITH WIDESPREAD RAIN AND SNOW IN THE HIGHER ELEVATIONS. THE TROF DEEPENS AND CUTS OFF WEDNESDAY EVENING OVER THE GREAT BASIN. THIS PLACES CENTRAL AND EASTERN MONTANA UNDER A STRONG AREA OF DIFFLUENCE WHICH MOVES WEST OVER THE ROCKIES DURING THE NIGHT...EAST/UPSLOPE FLOW FOLLOWS. UPSLOPE FLOW WILL BEGIN OVER THE NORTHEAST ZONES THIS EVENING AND SPREAD ACROSS MOST OF THE CENTRAL ZONES BY EARLY THURSDAY MORNING. LOW LEVELS REMAIN VERY MOIST THROUGH FRIDAY. TEMPS WILL REMAIN BELOW NORMALS THROUGH FRIDAY. ZELZER FRIDAY NIGHT THROUGH SATURDAY NIGHT...THE WET AND UNSETTLED WEATHER PATTERN WILL CONTINUE INTO THE BEGINNING OF THE HOLIDAY WEEKEND. WITH AN UPPER LEVEL LOW MOVING OVER THE REGION...EXPECT WIDESPREAD PRECIP TO CONTINUE OVER THE REGION. PERIODS OF RAIN LASTING 3 TO 5 HOURS ARE LIKELY OVER THE AREA FROM FRIDAY NIGHT THROUGH SATURDAY NIGHT. SO THERE WILL BE SOME DRY HOURS...BUT THEY WILL BE SHORT LIVED. OVERALL...POPS HAVE BEEN RAISED FOR THE FIRST HALF OF THE WEEKEND. EXPECT TEMPERATURES TO REMAIN BELOW NORMAL THROUGH THE PERIOD. ADDITIONALLY...THE AIRMASS WILL BE COLD ENOUGH AT NIGHT...THAT SNOW IS LIKELY TO FALL IN THE MOUNTAINS FOR ELEVATIONS ABOVE 7000 FEET. FOR SUNDAY THROUGH MONDAY NIGHT...THE MAIN UPPER LEVEL LOW CAUSING ALL THE PRECIP WILL BE EXITING THE REGION...AS DRIER AIR SLOWLY MOVES INTO THE REGION FROM THE NORTH. IT WILL TAKE SOME TIME FOR THE DRIER AIR TO GET INTO SOUTHWEST MONTANA...THUS POPS WILL REMAIN A BIT HIGHER OVER THE SOUTHWEST. TEMPERATURES WILL START A SLOW WARMING TREND TOWARDS SEASONAL NORMALS BY MONDAY AFTERNOON. BRUSDA TUESDAY THROUGH WEDNESDAY...MODELS ARE IN FAIR AGREEMENT DURING THIS PERIOD. A WEAK UPPER LEVEL RIDGE OF HIGH PRESSURE EAST OF THE REGION AND A SLOW MOVING UPPER LEVEL LOW OFF THE NORTHWEST COAST RESULT IN A FAIRLY MOIST AND UNSTABLE SOUTHWESTERLY FLOW ALOFT OVER THE FORECAST AREA. MOSTLY CLOUDY SKIES ARE EXPECTED WITH ISOLATED SHOWERS...SHOWERS WILL BE MORE NUMEROUS OVER MOST MOUNTAINS. A FEW AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE. TEMPERATURES SHOULD WARM TO NEAR SEASONAL AVERAGES. EK && .PRELIMINARY POINT TEMPS/POPS... GTF 52 40 46 41 / 60 80 100 80 CTB 53 39 45 38 / 50 80 100 80 HLN 53 39 50 44 / 60 70 80 70 BZN 49 36 50 41 / 70 70 80 60 WEY 40 29 42 32 / 80 60 80 60 DLN 47 34 46 37 / 70 60 70 70 HVR 57 39 52 43 / 80 80 90 60 LWT 50 36 46 38 / 80 80 100 80 && .TFX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FROM 6 PM MDT THIS EVENING THROUGH SUNDAY AFTERNOON FOR MTZ008>010-012>015-044>046-048>055. SMALL STREAM FLOOD ADVISORY FOR A PORTION OF MTZ008 THROUGH EARLY AFTERNOON. && SHORT TERM...BLANK LONG TERM...ZUMPFE AVIATION...ZUMPFE WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 21, 6:56 AM MDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 656 AM MDT WED MAY 21 2008 MTZ008>010-012>015-044>046-048>055-221200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE- LIBERTY-EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER- GALLATIN- 656 AM MDT WED MAY 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF NORTH CENTRAL AND SOUTHWEST MONTANA. SOME RIVERS AND STREAMS WILL EITHER REACH BANKFUL OR EXCEED FLOOD STAGE LATER TODAY OR TONIGHT. FLOOD ADVISORIES OR WARNINGS COULD BE ISSUED LATER TODAY FOR THE AFFECTED RIVERS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF NORTH CENTRAL AND SOUTHWEST MONTANA THROUGH SUNDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ011-047-221200- HILL-BLAINE- 656 AM MDT WED MAY 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, May 21, 9:17 AM MDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
917 AM MDT WED MAY 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST HIGHWOOD 47.58N 110.79W
05/20/2008 E60.00 MPH CHOUTEAU MT TRAINED SPOTTER
&&
ACOHENThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 6:43 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin, Madison | 47 min |
| May 20, 7:42 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 48 min |
| May 20, 8:11 PM MDT | Tornado Warning | TFX | Chouteau | 34 min |
| May 20, 8:40 PM MDT | Tornado Warning | TFX | Chouteau | 35 min |
| May 20, 10:23 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus, Hill | 49 min |
| May 21, 12:28 PM MDT | Areal Flood Advisory | TFX | Beaverhead | 2 hr |
| May 21, 2:31 PM MDT | River Flood Warning | TFX | Gallatin | 5 days |
Nearby
River Flood Warnings in Montana, 2008Every river flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.